Thunderstorm Wind, Borden
- When
- August 15, 6:20 PM CST to 6:25 PM CST
- Where
- Borden County, 16.49 mi NE of Gail
- Measured
- 60 kt (69 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 32.910, -101.200
Thunderstorms developed along a cold front during the evening hours, as a weak mid level shortwave trough passed overhead. Sufficient heating during the afternoon hours allowed for moderate instability to develop.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS MAF wrote it up.
Thunderstorms developed along a cold front during the evening hours, as a weak mid level shortwave trough passed overhead. Sufficient heating during the afternoon hours allowed for moderate instability to develop.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Aug 15, 5:41 PM CST, 39 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 641 PM CDT SAT AUG 15 2009 .DISCUSSION... SEE AVIATION DISCUSSION BELOW. && .AVIATION... NO MAJOR AVIATION CONCERNS NEXT 24 HRS...VFR CONDITIONS ALL TERMINALS. CONVECTION WILL REMAIN EAST. && .PREV DISCUSSION... /ISSUED 259 PM CDT SAT AUG 15 2009/ DISCUSSION... ISOLATED THUNDERSTORMS HAVE BEGUN TO DEVELOP OVER SOUTHWEST TEXAS AND ALSO ACROSS PORTIONS OF THE NORTHERN PERMIAN BASIN EARLY THIS AFTERNOON. WATER VAPOR IMAGERY SHOWS A SW-NE ORIENTED UPPER LEVEL TROUGH COINCIDENT WITH THIS ACTIVITY. AN ASSOCIATED SURFACE TROUGH IS ALSO DRAPED ACROSS THE AREA...AND WITH THE ADDITION OF LOW LEVEL CONVERGENCE ALONG THIS BOUNDARY AND DAYTIME HEATING...ITS NOT SURPRISING TO SEE THE CURRENT DEVELOPMENT. AS THE UPPER LEVEL TROUGH MOVES SOUTHEASTWARD ACROSS THE AREA TODAY...I WOULD EXPECT THE FAVORED AREAS FOR CONTINUED CONVECTION WILL BE OVER THE SOUTHEAST AND SOUTHERN PORTIONS OF THE CWA. AT LEAST FOR THE MOMENT...THE WRF APPEARS TO BE DOING A SLIGHTLY BETTER JOB THAN THE GFS IN TERMS OF PRECIPITATION PROGS. A BROAD WEAK SURFACE TROUGH WILL LINGER OVER THE CWA ON SUNDAY. AS THE SURFACE TROUGH RETROGRADES TO THE WEST BEGINNING ON MONDAY... PERSISTENT UPSLOPE SOUTHEASTERLY LOW LEVEL FLOW WILL CONTINUE TO PROVIDE AT LEAST SOME CHANCE FOR THUNDERSTORM DEVELOPMENT OVER SOUTHWEST TEXAS. 500 MB THETA-E PROGS SUGGEST THAT THE BEST CHANCE FOR PRECIPITATION WILL REMAIN OVER THE SOUTHERN PORTIONS OF THE CWA THROUGH THE PERIOD. INDICATIONS ARE THAT MUCH OF THE ADJACENT PLAINS WILL REMAIN CAPPED BY WARM TEMPERATURES ALOFT. THIS DRY PERIOD SHOULD CONTINUE THROUGH MID WEEK...UNTIL WE FINALLY START TO SEE SOME MID LEVEL COOLING. BY WEDNESDAY OR THURSDAY...WE SHOULD SEE A SLIGHT INCREASE IN RAIN CHANCE ACROSS THE PLAINS. CURRENT FORECASTS ALREADY REFLECT THIS TREND...SO NOT MUCH ADJUSTMENT IS NEEDED WITH THE CURRENT FORECAST. && .MAF WATCHES/WARNINGS/ADVISORIES... NM...NONE. TX...NONE. && 44
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 134 PM CDT SAT AUG 15 2009 NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075- 079>082-258-161845- GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS- NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES- DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL- VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS- LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN- DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU- BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS- 134 PM CDT SAT AUG 15 2009 /1234 PM MDT SAT AUG 15 2009/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW MEXICO...SOUTHWEST TEXAS AND WEST TEXAS. .DAY ONE...THIS AFTERNOON AND TONIGHT ISOLATED TO SCATTERED SHOWERS AND STORMS WILL BE POSSIBLE THIS AFTERNOON AND EVENING...MAINLY EAST OF A LINE FROM NEAR SEMINOLE... TO ODESSA...TO MARFA...AND PRESIDIO. ANY STORMS THAT DEVELOP WILL BE ACCOMPANIED BY FREQUENT LIGHTNING...GUSTY WINDS...AND BRIEF HEAVY RAINFALL. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY AFTERNOON AND EVENING THUNDERSTORMS WILL BE POSSIBLE EACH DAY..MAINLY OVER THE MOUNTAINS OF WEST TEXAS AND SOUTHEAST NEW MEXICO...AND THE ADJACENT PLAINS. GUSTY WINDS AND LOCALLY HEAVY RAINFALL WILL BE THE MAIN THREATS WITH THESE STORMS...ALTHOUGH A FEW MAY PRODUCE MARGINALLY SEVERE HAIL. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES... AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/ HTTP://WEATHER.GOV/MIDLAND
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 415 PM CDT SAT AUG 15 2009 TXZ045-046-152145- GAINES-DAWSON- 415 PM CDT SAT AUG 15 2009 ...SIGNIFICANT WEATHER ALERT... THIS SIGNIFICANT WEATHER ALERT IS FOR NORTHEASTERN GAINES AND NORTHWESTERN DAWSON COUNTIES. A STRONG THUNDERSTORM WAS LOCATED 3 MILES SOUTHEAST OF LOOP AT 415 PM CDT...MOVING EAST AT 20 MPH. GUSTY WINDS... SMALL HAIL... HEAVY RAIN... AND DEADLY LIGHTNING ARE POSSIBLE.
The Lubbock radar (KLBB), 101 km away, was scanning. The volume nearest the first event began at 00:21 UTC.
1 thunderstorm wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2009Every state in 2009This day in weather historyWarnings in Texas, August 2009
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 194065.